North Dakota, 2022

Damaging Wind in North Dakota, July 31, 2022

July 31, 2022 · NWS FGF · 1 event in 1 county or zone

An isolated severe thunderstorm moved into the area overnight, bringing wind damage to portions of Eddy County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An isolated severe thunderstorm moved into the area overnight, bringing wind damage to portions of Eddy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 30, 10:51 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 30, 10:51 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1151 PM CDT Sat Jul 30 2022

.UPDATE...
Issued at 1151 PM CDT Sat Jul 30 2022

Storms over the southern Red River Valley have dissipated, but
additional cells have been developing over the central RRV as a
weak (30-35 kts) low level jet kicks in. Deep layer shear is still
weak, so think this activity will remain pulsey as it moves
slowly east. Stronger storms moving in from the west are starting
to approach the Devils Lake area. At this point, storms have
weakened to be less than severe but will continue to monitor as
they move into our area.

UPDATE Issued at 948 PM CDT Sat Jul 30 2022

Convection over our western counties has mostly fizzled out,
although there has been some redevelopment over the southern Red
River Valley. With deep layer bulk shear still pretty weak, think
these storms should continue to stay below severe. Will have to
keep an eye on convection that is currently moving through western
ND as it approaches our CWA. The shear will remain weak and think
that storms will begin to lose steam as they move east. However,
these storms have a history of more severe wind gusts than
expected so will watch closely.

UPDATE Issued at 651 PM CDT Sat Jul 30 2022

Showers and weak thunderstorms moving into the southern RRV and
some stronger thunderstorm cells starting to move into the Devils
Lake Basin. The more western activity has pulsed up to close to
severe at times, but quickly comes back down as shear is very
weak. Will continue to watch the pulsey convection and adjusted
POPs accordingly. There should be a general weakening trend in the
next few hours as we lose surface heating.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 240 PM CDT Sat Jul 30 2022

Thunder chances late this afternoon into this evening and again
Sunday afternoon are the main forecast challenge.

As of 2 pm, a few weak echoes lingered on the regional radar,
mainly between Jamestown and Aberdeen. Water vapor imagery shows a
weak wave moving through this area, but lightning has pretty much
dissipated. The SPC meso page shows MLCIN starting to disappear
across this area with MLCAPE values of around 1500 J/kg.
Precipitable water values have risen to around 1.4 inches, with
very little 0-6km effective shear. Low level lapse rates are
fairly strong, but mid level ones are weak. All said, this points
to any storms that can develop being pulse type storms, but the
slow movement means they have the potential to drop some brief
heavy rain. CAMs continue to give low confidence to much activity
getting going tonight, but the 12z HREF UH tracks do show a couple
brief tracks from the Jamestown area down into south central
South Dakota.

A second round of storms is possible by late evening into the
early overnight hours. A line of storms is expected to form from
eastern Montana into southeast Saskatchewan and track east-
southeast. If this activity holds together, it could affect the
Devils Lake region after midnight, then into the (northern) Red
River Valley toward sunrise. There is a nice short wave associated
with this activity, but there is no low level jet. So think this
activity will arrive in a weakened state, and it could dissipate
by the time it gets toward the Valley in the morning.

As for Sunday afternoon, it appears that a surface low will set up
somewhere just east of the Red River in northwest Minnesota by 1
pm Sunday. This will push east of the FA by 7 pm, with a cold
front sweeping through as well. These features will combine with
the lingering short wave to bring a thunder potential mainly
within the Valley into Minnesota for the afternoon. CAMs show
storm development across the state of MN during the afternoon,
with the HREF UH tracks showing a couple of potential short
tracks, one around the Lake of the Woods and another around the
Twin Cities. There also could be a few hours of gusty northwest
winds for areas west of the Valley during the afternoon. With the
low moving through, west central MN will be the warmest (upper
80s) and the Cando area the coolest (low 70s). The potential
severe window should end by late afternoon, although some showers
may linger across portions of the area slightly longer.

.LONG TERM...(Monday through Saturday)
Issued at 240 PM CDT Sat Jul 30 2022

Monday into Tuesday... A northwest flow pattern sets up aloft, with
H5 ridging steadily sliding in from the west. Warming temperatures
aloft and a somewhat cooler surface high pressure system should
provide for a more stable atmosphere early in the day. Northwesterly
near surface winds will swap around from the south through the
afternoon, as the surface high pressure shifts eastward across
Minnesota. Model guidance keeps a fairly active jet stream flow
moving across the top of the midcontinental H5 ridge, with a weak
shortwave brushing our northern tier counties... and scattered
nocturnal thundershowers possible Monday night into Tuesday morning
along and north of the Highway 2 corridor.

A near normal temperature regime is expected on Monday, with a bit
stronger southerly flow and somewhat warmer than normal conditions
on Tuesday. Scattered nocturnal thunderstorms are again favored late
Tuesday into early Wednesday, with northwest MN having a higher risk
and than eastern ND.

Thursday into Saturday... a more amplified H5 ridge builds in over
the area from Thursday into Friday, with a deeper and more
persistent southerly moisture fetch developing up the Central Plains
and into these Northern Plains for Friday and Saturday. Model
guidance generally favors a dry and seasonably pleasant Thursday with
increased heating and increased chances for a widespread wetting
rain from Friday into Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1151 PM CDT Sat Jul 30 2022

VFR conditions at all TAF sites. Storms will start moving into the
KDVL area by valid TAF time, pushing eastward towards KGFK and
weakening in the next few hours. After a bit of a break some
additional shower and thunderstorm activity developing over MN
tomorrow afternoon. Winds will shift from the southwest to the
northwest as a cold front pushes into the area. Some MVFR ceilings
will be possible at the more northern TAF sites behind the front
towards the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Gust
AVIATION...JR
Hazardous weather outlook, Jul 30, 1:01 PM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
201 PM CDT Sat Jul 30 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
201 PM CDT Sat Jul 30 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible late this
afternoon into the evening, with the main hazards being wind gusts
to 60 mph and quarter sized hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe thunderstorms are also possible Sunday
afternoon, especially within the Red River Valley into Minnesota.
Wind gusts to 60 mph and quarter sized hail are the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 30, 10:48 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1148 PM CDT Sat Jul 30 2022

NDZ006-014-310530-
Benson ND-Towner ND-
1148 PM CDT Sat Jul 30 2022

...Strong thunderstorms will impact portions of Benson and
southwestern Towner Counties through 1230 AM CDT...

At 1146 PM CDT, Doppler radar was tracking gusty winds to 50 mph
ahead of strong thunderstorms extending from near Nanson to near
Manfred. Movement was east at 40 mph. Gusty winds may occur before
heavy rainfall and lightning by as much as 10 to 20 minutes.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of Benson and
southwestern Towner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4837 9985 4837 9949 4854 9949 4854 9925
      4785 9929 4785 9981 4802 9981 4802 9985
TIME...MOT...LOC 0446Z 272DEG 33KT 4858 9987 4768 9986

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CJ
Special weather statement, Jul 30, 11:26 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1226 AM CDT Sun Jul 31 2022

NDZ014-015-310615-
Benson ND-Ramsey ND-
1226 AM CDT Sun Jul 31 2022

...Strong thunderstorms will impact portions of eastern Benson and
Ramsey Counties through 115 AM CDT...

At 1224 AM CDT, Doppler radar was tracking gusty winds in excess of
40 mph ahead of thunderstorms along a line extending from near Maza
to near Minnewaukan to 6 miles northeast of Bremen. Movement was
east at 45 mph. Gusty winds may occur without any heavy rainfall and
lightning.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Penn around 1230 AM CDT.
  Devils Lake, Lakewood Park and Camp Grafton around 1240 AM CDT.

Other locations in the path of these storms include Garske, Crary,
Tokio, Warwick, Southam and Doyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Devils Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4837 9897 4838 9897 4839 9854 4813 9845
      4802 9848 4802 9853 4785 9853 4785 9946
      4837 9950
TIME...MOT...LOC 0524Z 267DEG 40KT 4839 9928 4811 9916 4781 9929

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 139 km away, was scanning. The volume nearest the first event began at 06:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
July 31, 12:20 AM CST
Where
Eddy County, 5.37 mi SSW of New Rockford
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.610, -99.180

Several large, 3 to 5 inch tree branches were broken down around a farmstead. Three sections of stock fencing were blown down. Time estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049501.